Missouri, 2025

Damaging Winds in Missouri, August 19, 2025

August 19, 2025 · NWS LSX · 2 events in 1 county or zone

Scattered thunderstorms developed along and ahead of a cold front during the early afternoon of August 19th. Convection existed in a high instability and low shear environment, so damaging winds were the primary threat for the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered thunderstorms developed along and ahead of a cold front during the early afternoon of August 19th. Convection existed in a high instability and low shear environment, so damaging winds were the primary threat for the day. One thunderstorm did produce isolated wind damage in northeast Reynolds County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 19, 1:29 PM CST, 10 minutes earlier. Its key messages:

  • Cooler and drier weather is forecast for the rest of this week and through this weekend.
Area forecast discussion, Aug 19, 1:29 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
229 PM CDT Tue Aug 19 2025

.KEY MESSAGES...

- Cooler and drier weather is forecast for the rest of this week
  and through this weekend.

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 229 PM CDT Tue Aug 19 2025

A long-awaited cold front is currently pushing south through the
southern CWA. Despite the headway that the front has made today,
locations generally south of I-70 are experiencing another hot and
humid day with heat index values above 100. This discontinuity is
due to a lag between the front and the cooler air it's ushering in.
Along and ahead of the front, humidity and increasing heat has led
to high surface based instability on the order of 2000 - 3000 J/kg.
Very low shear paired with the high SBCAPE has allowed for pulse
convection yet again this afternoon. Microbursts capable of gusty to
isolated damaging winds are the primary threat. Thunderstorms will
keep pushing south until they diminish completely this evening.

The lag of the cooler airmass will be obvious tonight as low
temperatures only drop into the upper 60s to low-70 - not much
cooler than last night. The push of cooler air is due to arrive
tomorrow morning, and this is when we'll finally feel the
difference. 850 mb temperatures will quickly fall from the low-20s
into the mid to upper teens. With boundary layer mixing at play,
this translates to widespread highs in the 80s - near normal for mid-
August. Humidity won't be scoured out all at once, but will fall
gradually. Dewpoints may still reach 70 degrees in some places
tomorrow which isn't particularly pleasant, but it'll still be a far
cry from what we've been experiencing for the past week. Heat index
values are only forecast to climb to around 90 degrees as opposed to
today's 100+ degrees. Tomorrow night will be absolutely refreshing
with low temperatures falling into low to mid-60s.

Jaja

&&

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 229 PM CDT Tue Aug 19 2025

The low start to the day on Thursday along with ongoing cold air
advection will result in an even cooler afternoon with highs in the
low to mid-80s. We lose the influence of surface high pressure on
Friday, leaving pure insolation to warm the area that day and again
in the southern CWA on Saturday. Another cold front is due to pass
through the region on Saturday with this one being more potent than
today's. Lows on Saturday are forecast to drop into the 50s for much
of the northern forecast area, nearly a 10 degree drop from the
night before. Temperatures will only get cooler from there with
Monday night potentially seeing widespread 50s with colder sheltered
areas. Highs will be equally as refreshing, falling into the
widespread 70s by Monday.

The large influence of high pressure on the region over the coming
week will help keep the area dry with abundant sunshine.

Jaja

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1219 PM CDT Tue Aug 19 2025

A cold front is pushing through the forecast area today, turning
winds to northerly as it passes. Convection has developed ahead of
the front in southeast Missouri, but thunderstorms should remain
in that area and slowly move south during the afternoon.
Otherwise, winds diminish this evening and pick up again tomorrow
morning. VFR cumulus will be more abundant tomorrow afternoon.

Jaja

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Cole MO-Crawford
     MO-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Madison MO-
     Moniteau MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Heat Advisory until 8 PM CDT this evening for Bond IL-Clinton IL-
     Fayette IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
     Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 19, 1:28 PM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
228 PM CDT Tue Aug 19 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
228 PM CDT Tue Aug 19 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

A Heat Advisory remains in effect south of I-70 until 8 pm.
There is a chance of thunderstorms capable of isolated damaging winds
early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jaja

The radar

The St Louis radar (KLSX), 142 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Reynolds

When
August 19, 1:39 PM CST
Where
Reynolds County, 1.76 mi SE of Lesterville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.430, -90.830

Thunderstorm winds snapped a large tree branch and removed large patches of shingles from a house.

Thunderstorm Wind, Reynolds

When
August 19, 1:45 PM CST
Where
Reynolds County, 1.22 mi SSW of Garwood
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.053, -90.906

Thunderstorm winds destroyed a billboard sign on MO 21/MO 34 north of Van Buren. The frame is still intact.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278786, 1290429.